Alert archive / Colorado / Flash Flood Warnings in 2022
Flash Flood Warning 89, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Aug 20, 2022, 2:46 PM MDT for Fremont County, Colorado. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 2:46 PM MDT (20:46 UTC)
- Expired
- Aug 20, 2022, 4:12 PM MDT
- In force
- 86 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.8 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -300 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS55 KPUB 202046
FFWPUB
COC043-202345-
/O.NEW.KPUB.FF.W.0089.220820T2046Z-220820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
246 PM MDT Sat Aug 20 2022
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
The Hayden Pass Burn Scar in...
Southwestern Fremont County in central Colorado...
* Until 545 PM MDT.
* At 246 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hayden Pass Burn Scar. Up to 1 inch of rain
has fallen. The expected rainfall rate is 1 to 2 inches in 1 hour.
Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the warning area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation
and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hayden Pass
Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hayden Pass Burn Scar.
* Some locations that will experience flash flooding include...
Hayden Pass Burn Scar.
This includes the following high risk locations...
Cutty's Resort On Hayden Creek Road and Big Cottonwood Creek along
County Road 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Hayden Pass Burn Scar. Severe debris flows can also
be anticipated across roads. Roads and driveways may be washed away
in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3832 10584 3836 10579 3832 10572 3828 10566
3827 10576
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
SR1 follow-up statement
713
WGUS75 KPUB 202212
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
412 PM MDT Sat Aug 20 2022
COC043-202222-
/O.CAN.KPUB.FF.W.0089.000000T0000Z-220820T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fremont CO-
412 PM MDT Sat Aug 20 2022
...FLASH FLOOD WARNING FOR THE HAYDEN PASS BURN SCAR IS CANCELLED
FOR SOUTHWESTERN FREMONT COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3832 10584 3836 10579 3832 10572 3828 10566
3827 10576
$$
SRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:22 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 20, 12:22 PM MDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1222 PM MDT Sat Aug 20 2022 .SHORT TERM...(Today and tonight) Issued at 408 AM MDT Sat Aug 20 2022 ...Showers and possibly some embedded thunderstorms will impact portions of southeast Colorado, along with noticeably cooler temperatures... Key messages: 1) Scattered showers and some embedded thunderstorms will develop over the mountains and along the southern I-25 corridor later in the morning, and then spread northeastward with more thunderstorm activity expected for the plains by later in the afternoon and evening hours. 2) Main threat with these thunderstorms will be torrential rainfalls with possible flash flooding for burn scar and urbanized areas if storms become relatively stationary. Strong outflow winds to 50 mph, small hail, and dangerous cloud to ground lightning will also be possible with some of the stronger storms. 3) Noticeably cooler temperatures will be felt, especially across the plains, where most locations will be running anywhere from 10 to 15 degrees below the seasonal average. Detailed discussion: Today... The major shortwave trough that is associated with the longwave troughing downstream over the upper Great Plains region has propagated to the southeast and increased the mid level flow at the 500 mb level behind it. This has allowed for the monsoonal moisture plume to be pulled into the trough and advected over southeast Colorado. Frontal passage has already occurred and cooler air has advected over the plains, which has helped to stabilize the lower levels. Showers and thunderstorms are expected to initiate later in the afternoon over the mountains due to orographic forcing. A developing upper level low over the Great Salt Lake later in the day is going to help to shift the 700-500 mb mid level flow to a more southwesterly direction, which will cause these storms to move off the mountains and over into the adjacent plains and mountain valleys with a northeasterly storm motion. A majority of the latest CAM models tend to have the convection re-develop later in the afternoon and evening hours over the southeastern plains and stretching up to the northern I-25 corridor, where the better CAPE is. The highest values tend to be over the Palmer Divide of nearly 1000 J/kg around 3 PM, so there could be a stronger storm possible over this area, yet the mid-level shear and lapse rates are both not favorable to support further storm intensification to becoming severe. Skinnier CAPEs showing up in Bufkit profile soundings later also indicate that storms may produce periods of torrential rainfall, which may result in flash flooding for burn scar and urbanized areas if storms become relatively stationary. The better bulk shear and lapse rates will be more confined to the central mountains, so it cannot be ruled out that a stronger storm could be possible over this area. Main threat would be strong outflow winds to 50 mph, small hail, and dangerous cloud to ground lightning. Higher QPF values showing up in the models also tend to be over the southern Sangre de Cristo Mountains and Raton Mesa area. Cooler air advection behind the trough will provide noticeably cooler highs, anywhere from 10 to 15 degrees below the seasonal average for most locations. Expect highs to be in the 70s to around 80 for the plains, to the 60s for the upper Arkansas River Valley and San Luis Valley, and in the 40s and 50s for high country, and even some upper 30s for the fourteeners. Tonight... Scattered showers and thunderstorms across the CWA will continue to diminish into the late evening hours and overnight, yet some of the CAMs are suggesting that areas of the plains could still have lingering showers going on into the early morning hours on Sunday as they continue to skirt eastward over the lower Arkansas River Valley. Otherwise, it will just be mostly cloudy. Temperatures will cool into the 50s for most areas of the plains, and into the 30s and 40s for the higher terrain. -Stewey .LONG TERM...(Sunday through Friday) Issued at 408 AM MDT Sat Aug 20 2022 Key Messages: 1) Heavier showers and thunderstorms are possible over the mountains on Sunday afternoon. Those thunderstorms will develop over the San Luis Valley and the I-25 corridor by the evening. Flash flooding will be possible over flash flood prone areas, including the Colorado Springs metro area. 2) Drying trend is expected from Monday through Wednesday. A late week trough is expected to pass overhead increasing precipitation and flash flood chances. Timing is still uncertain for when the trough will pass, but Thursday or Friday is the range. Sunday: A small tropical low will propagate from the southwest to the northeast across the far southeastern portion of the state, which leads to scattered PoPs for the morning on Sunday. There are varying intensities of rain via models with the "worst" case scenario being the NAM Nest, which would lead to to very deep saturation, likely PoPs, and the potential for fog over the southeastern plains. However, the NAM Nest is the outlier. A more reasonable outcome is scattered PoPs with broken lower clouds. A closed off upper low will propagate to the southwest throughout the day on Sunday. EPS and GEFS PWAT anomalies indicate slightly higher than average PWATs, albeit, less than today's values. Sounding reveal that the mid- levels are drier as compared to today's atmosphere, allowing for steeper lapse rates and therefore slightly higher CAPE values. That being said, even on the "max" CAPE values on the HREF page, values only reach around 1000 J/kg with "mean" values ranging between around 800 J/kg. HREF members are hitting the central mountains and the eastern San Juans with higher, then spreading over the San Luis Valley and the I-25 corridor late in the afternoon and evening. Flash flooding cannot be ruled out on Sunday over flash flood prone areas and over the Colorado Springs metro area later in the evening. Lingering precip is likely over the mountains through the overnight, but at that point rainfall rates should not be an issue for an flash flooding. Below average temperatures are expected on Sunday with values in the upper 60s to low 80s over the plains (based on elevation), the 60s and 70s over the mountain valleys, and the 40s to 50s over the mountains. Monday: The same weak closed low that is expected to impact the region on Sunday will persist on Monday, bringing scattered showers and thunderstorms. The atmosphere seems a bit worked over, meaning CAPE values are less, confirmed by the EPS probability of CAPE >500 J/kg being near 0 over the state and the GEFS only highlighting the eastern San Juan Mountains at around 40%. So though there may be scattered showers and thunderstorms, the risk of flash flooding will be lower on Monday. Temperatures begin to rebound a bit on Monday with values increasing over the plains to the 70s and mid 80s, the mountain valleys remaining in the 60s to 70s, and the mountains in the 40s to 50s. Tuesday through Friday: The dry trend continues on Tuesday and Wednesday, with only isolated to scattered mountain showers and thunderstorms on Tuesday and even more isolated on Wednesday. The temperatures are inversely related to the PoP trend with a warming trend across the region for Tuesday and Wednesday with a return to the 90s over the plains and a return to the 80s over the mountain valleys. A trough will reach the region either on Thursday or Friday, but there is still timing differences between ensemble guidance. The GEFS is more progressive whereas the EPS is a bit more slow. The NBM hints at the trough reaching the region by Thursday and spread more widespread precipitation across the mountains, mountain valleys, and plains, so that is what is in the forecast grids, but the NBM is more heavy weighted to the GFS suite of products. Flash flooding chances increase when the trough passes overhead. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1218 PM MDT Sat Aug 20 2022 VFR conditions are expected during the next 24 hours at all 3 taf sites, KCOS, KPUB and KALS. Some lower clouds at KCOS this early afternoon should dissipate, but showers, and possibly -tsra, will be possible this afternoon and early evening at KCOS. Showers and isold -tsra this afternoon and early evening can't be ruled out at KPUB and KALS either. Winds will be light. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...STEWARD LONG TERM...SKELLY AVIATION...HODANISH
Hazardous weather outlook, Aug 20, 11:08 AM MDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1108 AM MDT Sat Aug 20 2022 COZ058>089-093>099-211715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1108 AM MDT Sat Aug 20 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms are expected across the region this afternoon and evening. The overall best chance of thunderstorms capable of producing localized heavy rain will be along the Colorado and New Mexico border, and across the higher elevations of the Pikes Peak region. Locally heavy rain will be possible along with small hail. Wind gusts to 45 mph will be possible with the strongest storms. All storms will produce dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms are expected to develop over the mountains in the early afternoon tomorrow and travel west with time. Flash flooding will be possible over flash flood prone areas and urban areas. Thunderstorm coverage decreases from Monday through Wednesday, but locally heavy rain is still expected. A late week trough will increase shower and thunderstorms coverage on either Thursday or Friday, but the timing is still uncertain. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, Aug 20, 1:27 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Pueblo CO
127 PM MDT Sat Aug 20 2022
COZ074-087-088-202015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
127 PM MDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of south central
Huerfano and west central Las Animas Counties through 215 PM MDT...
At 127 PM MDT, Doppler radar was tracking a strong thunderstorm near
Aguilar, or 13 miles north of Trinidad, moving northwest at 10 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Aguilar and Gulnare.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3736 10445 3721 10457 3735 10486 3751 10465
TIME...MOT...LOC 1927Z 129DEG 8KT 3736 10460
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RodriguezThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 1:27 PM MDT | Special Weather Statement | PUB | Huerfano | 48 min |
Nearby
Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.